Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 88, NWS Lake Charles, LA

May 28, 2020Acadia Parish, Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2020, 4:13 PM CDT for Acadia Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 4:13 PM CDT (21:13 UTC)
Expired
May 28, 2020, 4:45 PM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Acadia Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 87 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS54 KLCH 282113
SVRLCH
LAC001-039-097-282145-
/O.NEW.KLCH.SV.W.0088.200528T2113Z-200528T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
413 PM CDT Thu May 28 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southeastern Evangeline Parish in central Louisiana...
  Northern Acadia Parish in southwestern Louisiana...
  Southwestern St. Landry Parish in central Louisiana...

* Until 445 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located near Eunice,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eunice, Church Point, Chataignier, Lawtell, Mowata, Swords, Prairie
  Ronde, Richard and Savoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3034 9252 3051 9258 3064 9219 3038 9211
TIME...MOT...LOC 2112Z 255DEG 22KT 3045 9247 

HAIL...1.00IN
WIND...60MPH
 
$$

87
2 follow-up statements
091 
WWUS54 KLCH 282128
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
428 PM CDT Thu May 28 2020

LAC001-039-097-282145-
/O.CON.KLCH.SV.W.0088.000000T0000Z-200528T2145Z/
Evangeline LA-Acadia LA-St. Landry LA-
428 PM CDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN EVANGELINE...NORTHEASTERN ACADIA AND SOUTHWESTERN
ST. LANDRY PARISHES...

At 428 PM CDT, a severe thunderstorm was located over Eunice, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eunice, Church Point, Chataignier, Lawtell, Mowata, Swords, Prairie
Ronde, Richard and Savoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 9245 3051 9250 3062 9219 3043 9213
TIME...MOT...LOC 2128Z 248DEG 24KT 3046 9241 

HAIL...1.00IN
WIND...60MPH
 
$$

87
400 
WWUS54 KLCH 282142
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
442 PM CDT Thu May 28 2020

LAC001-039-097-282152-
/O.EXP.KLCH.SV.W.0088.000000T0000Z-200528T2145Z/
Evangeline LA-Acadia LA-St. Landry LA-
442 PM CDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EVANGELINE...
NORTHEASTERN ACADIA AND SOUTHWESTERN ST. LANDRY PARISHES WILL EXPIRE
AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3036 9245 3051 9250 3062 9219 3043 9213
TIME...MOT...LOC 2142Z 255DEG 22KT 3048 9232 

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:47 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 28, 12:47 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1247 PM CDT Thu May 28 2020

.DISCUSSION...
28/18Z TAF Issuance.

&&

.AVIATION...
Convection beginning to take shape acrs Lakes region and lower SE
TX. Some of these storms could be strong to severe, capable of
producing strong wind gusts and hail up to around an inch. At this
time, am not expecting any severe weather to directly impact any
terminals although inserted TEMPO group at BPT for wind gusts to
35 KT along with IFR vsbys/MVFR cigs over the next 3 hours. Will
amend should the situation change. Otherwise, expect mostly VFR
conditions acrs the region through the period with a mix of SCT
lower clouds and intermittent BKN mid/high clouds. Expect
southerly winds less than 10 KT at southern terminals today with
VRB at AEX. Winds will become lt/vrbl tonight, then northerly less
than 10 KT by Friday morning as a weak front crosses the area.

24

&&

.PREV DISCUSSION... /issued 1114 AM CDT Thu May 28 2020/

UPDATE...
Latest WV imagery and UA analysis shows the upper low migrating
slowly over AR. Sfc features remain difficult to define as the
pres gradient and wind field remain weak, although a very diffuse
boundary appears to extend from AR into SE TX with southerly
winds acrs S LA and the coastal waters trending more vrbl further
inland. Area radars show patchy light to moderate rain/showers
acrs cntl LA and SE TX. An ocnl lightning strike is possible, but
overall thunder has been minimal. Despite considerable cloudiness
from the Lakes region into cntl LA, expect increasing instability
with daytime heating, and an increasing chance for showers and
tstms as the day progresses. The risk for a few strong to
marginally severe storms also remains, with isolated strong wind
gusts and/or hail possible.

Made a few minor modifications to the fcst this morning, namely
hourly temps and dewpoints as well as sky conditions. This
resulted in a slight adjustment to sky condition wording in the
zones, but otherwise no significant changes were made.

24

PREV DISCUSSION... /issued 621 AM CDT Thu May 28 2020/

AVIATION...

VFR conditions are expected to prevail at area terminals
throughout the day with BKN high clouds. Scattered showers are
expected to develop by mid-morning and transition to thunderstorms
during the afternoon hours. Ceiling and visibility restrictions
along with brief gusty winds will be possible in the vicinity of
any stronger showers and storms. Shower and thunderstorm activity
should decrease during the late afternoon into the early evening.

26

PREV DISCUSSION... /issued 330 AM CDT Thu May 28 2020/

DISCUSSION...
Upper low still nearly stationary across OK and AR this morning.
Radar is all clear for the time being. Guidance is not in as good
of agreement as yesterday with precipitation chances, however the
pattern still looks favorable for showers and thunderstorms to
develop over much of the area again today. The low will begin to
open up and lift out to the northeast resulting in a weak front
entering into the region this afternoon into tonight. This should
aid in thunderstorm development this afternoon, even though some
of the guidance looks low on the POPs other guidance is still
indicating likely POPs.

A drying trend should begin into the remainder of the week and
early next week looks dry. By the later half of next week,
guidance looks favorable for normal spring early summer shower
and thunderstorm activity.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  64  86  64 /  60  20  20   0
LCH  86  69  87  69 /  50  30  20   0
LFT  87  69  87  69 /  30  40  30  10
BPT  85  70  87  69 /  50  20  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...24
Hazardous weather outlook, May 28, 3:47 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
347 PM CDT Thu May 28 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-292100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
347 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue through this
evening. Widespread severe weather is not expected, but a few
isolated storms could reach severe limits, with brief damaging wind
gusts and hail up to around an inch possible. Storms should decrease
in coverage and intensity overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few showers and thunderstorms will be possible during the day
Friday. Other than some occasional cloud to ground lightning along
with brief heavy rainfall and gusty winds, widespread hazardous
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-292100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue to develop through
this evening. A few isolated storms could be strong to severe, with
strong wind gusts, small hail or isolated waterspouts. Storms should
decrease in coverage and intensity overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms will be possible during the day
Friday. Other than some occasional cloud to water lightning along
with brief heavy rainfall and gusty winds, widespread hazardous
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 11:56 AM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1156 AM CDT Thu May 28 2020

TXZ201-215-216-261-281745-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1156 AM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...SOUTHERN
HARDIN...WESTERN ORANGE AND SOUTHERN JASPER COUNTIES UNTIL 1245 PM
CDT...

At 1154 AM CDT, Doppler radar was tracking strong thunderstorms near
Devers, or 8 miles east of Liberty, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kountze, Sour Lake, Nome,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Weiss
Bluff and Fannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3023 9464 3043 9419 3011 9386 2980 9435
      2989 9436 2989 9443 2990 9444 3011 9445
      3011 9460
TIME...MOT...LOC 1654Z 241DEG 19KT 3001 9466

K. Kuyper
Special weather statement, May 28, 1:47 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
147 PM CDT Thu May 28 2020

TXZ180-259-260-281930-
Northern Newton TX-Northern Jasper TX-Tyler TX-
147 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...WEST CENTRAL NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ebenezer to near Town
Bluff to near Fred. Movement was east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Woodville, Kirbyville, Colmesneil, Call, Fred, Warren, Town
Bluff, Trout Creek, Magnolia Springs, Mt. Union, Spurger, Jamestown,
Roganville, Ivanhoe, Bleakwood and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 9445 3100 9383 3056 9380 3059 9456
      3070 9459
TIME...MOT...LOC 1847Z 259DEG 15KT 3095 9425 3077 9420 3058 9423

K. Kuyper
Special weather statement, May 28, 2:02 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
202 PM CDT Thu May 28 2020

TXZ180-201-281945-
Hardin TX-Tyler TX-
202 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TYLER AND NORTHEASTERN
HARDIN COUNTIES UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kountze, Warren, Fred, Wildwood, Caney Head and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 9411 3033 9423 3050 9454 3061 9457
      3069 9457
TIME...MOT...LOC 1901Z 300DEG 22KT 3058 9449

K. Kuyper
Special weather statement, May 28, 3:15 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
315 PM CDT Thu May 28 2020

LAZ030-041-TXZ260-262-282100-
Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX-
315 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD...
NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
SOUTHERN NEWTON COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bivens to near Bancroft to near Devils Pocket.
Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Merryville, Singer, Fields, Devils Pocket, Bivens, Lunita and
Bancroft.

LAT...LON 3073 9332 3030 9360 3044 9382 3077 9360
TIME...MOT...LOC 2015Z 300DEG 26KT 3065 9363 3052 9365 3045 9373

K. Kuyper
Special weather statement, May 28, 3:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 PM CDT Thu May 28 2020

LAZ052-282145-
Vermilion LA-
356 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERMILION PARISH
UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Esther, or near Forked Island, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Erath, Esther and Henry.

LAT...LON 2978 9222 2994 9229 3008 9207 3007 9206
      2984 9197 2980 9214
TIME...MOT...LOC 2056Z 268DEG 9KT 2988 9223

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:28 PM CDTSpecial Marine WarningLCH45 min
May 28, 3:15 PM CDTSpecial Weather StatementLCHBeauregard45 min
May 28, 3:43 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis23 min
May 28, 3:56 PM CDTSpecial Weather StatementLCHVermilion49 min
May 28, 4:40 PM CDTSpecial Marine WarningLCH50 min
May 28, 4:50 PM CDTSevere Thunderstorm WarningLCHIberia, St. Mary40 min
May 28, 5:16 PM CDTSpecial Marine WarningLCH29 min
May 28, 5:39 PM CDTSpecial Marine WarningLCH25 min
May 28, 6:04 PM CDTSpecial Weather StatementLCHSt. Mary41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.